Who is Dr Hossein Sadrzadeh? Boston physician claims his ‘tongue prickled and went numb’ after Covid-19 vaccine

Dr Hossein Sadrzadeh — a geriatric oncologist at Boston Medical Center who is reportedly allergic to shellfish — said he felt dizzy after the shot and suffered an anaphylactic reaction


                            Who is Dr Hossein Sadrzadeh? Boston physician claims his ‘tongue prickled and went numb’ after Covid-19 vaccine
Dr Hossein Sadrzadeh (LinkedIn/Getty Images)

The Covid-19 threat is far from being over. In a shocking piece of news, a Boston physician suffered a severe allergic reaction minutes after receiving Moderna’s coronavirus vaccine on Thursday, December 24, 2020, in the first week of the nationwide vaccine rollout in the United States.

Dr Hossein Sadrzadeh — a geriatric oncologist at Boston Medical Center who is reportedly allergic to shellfish — complained he felt dizzy and experienced a severe reaction almost immediately after he was inoculated with his heart racing. Ray Jordan, a spokesman for Moderna, told the newspaper that the company could not comment publicly on an individual case but later added that the medical team would look into the matter.

According to The New York Times, the case is the first one to be reported but federal agencies are investigating at least six cases involving people who suffered anaphylaxis after receiving the Pfizer-BioNTech vaccine, which contains similar ingredients. The report also reads, “Officials with the Food and Drug Administration and the Centers for Disease Control and Prevention had discussed the reactions involving some of the Pfizer cases, but have not determined whether an ingredient in the vaccine caused the allergic responses.”

Pfizer-BioNTech Covid-19 vaccine (Getty Images)

 

Who is Dr Hossein Sadrzadeh?

A Geriatric Oncology Fellow at Boston Medical Center, Dr Hossein Sadrzadeh graduated from Mazandaran University of Medical Sciences, Iran, in 2006. According to the fellowship page of BUMC, his residency is said to be Capital Health Regional Medical Center, NJ, USA.

A quick scan of his LinkedIn profile shows he was a Researcher at Massachusetts General Hospital and an MD, Researcher at Harvard Medical School from December 2010 to June 2014. He was the Internal Medicine Resident from June 2014 to July 2016 at Capital Health System and Chief Resident from July 2016 to June 2017.

His Capital Health bio reads, “After graduating, he worked as a Principal/Director of Education at Tehran Institute of Technology. He continued to work as a physician and teacher in Iran before moving to the United States in 2011.” It also sheds light on his many published articles in peer-reviewed journals and poster presentations throughout the United States.

During his PG3 Chief year, his abstract titled “Recurrent Gastric Adenocarcinoma Presented with Acquired Factor VIII Deficiency” was accepted to the 2017 National ACP Meeting. David Kibbe, a spokesman at the Boston Medical Center, said in a statement on Friday that Dr Sadrzadeh “felt he was developing an allergic reaction and was allowed to self-administer his personal epi-pen. He was taken to the Emergency Department, evaluated, treated, observed and discharged. He is doing well today.”

Dr Hossein Sadrzadeh (bumc.bu.edu/)

What happened to him?

In an interview with The New York Times, Dr Sadrzadeh said he brought his EpiPen to his vaccine appointment as he suffers from shellfish and other severe allergies. He also explained that “within minutes of the vaccine injection at 3.30 pm, his heart rate had spiked to 150 beats per minute, about twice its normal cadence; his tongue prickled and went numb. Before long, he was drenched in a cold sweat and found himself feeling dizzy and faint. His blood pressure also plummeted.”

The article quoted him, “It was the same anaphylactic reaction that I experience with shellfish.” According to reports, he was discharged four hours after being taken to the emergency room. “The main concern for me as a human being and as a physician. I have to get the word out to people... People should have the EpiPen with them if they have allergy reactions,” Sadrzadeh told CBS46, urging Moderna to investigate further. 

Dr Hossein Sadrzadeh (Capital Health Hospitals)

What are the side effects of the vaccine?

A Daily Mail report says the ingredient in the coronavirus vaccine that may be causing severe allergic reactions hasn't been identified yet. “It is known that one of the components that is present in both of the vaccines, polyethylene glycol, can be associated uncommonly with allergic reactions,” Dr Peter Marks, who heads the FDA's Center for Biologics Evaluation and Research said during a briefing last week. “That could be a culprit here. And that's why we'll be watching very closely as we see the Moderna vaccine rolled out.” 

CDC spokesman Tom Skinner said they will update the website with reactions to the new vaccines. According to the agency's instructions, people should wait 15 minutes after the injection before leaving the medical center and anyone who has suffered an anaphylactic reaction should be monitored for a total of 30 minutes. 

More than 1.1 million vaccine shots have been given to people until now. Talking about allergic reactions, Dr Merin Kuruvilla, an allergist and immunologist from Emory University told the Times, “This should not deter people who are not obviously at increased risk.”

If you have a news scoop or an interesting story for us, please reach out at (323) 421-7514